Click here to reflect on this article and add notes to your CPD Organiser on MIMS Learning
Shingles is a common condition affecting all age groups, but especially older adults. When it affects the face, it is very unpleasant, and this patient shows lesions on the inside of the mouth, which were present in addition to those on the skin. Prompt treatment with oral antivirals will help to reduce both the acute symptoms and any possible long-term post-herpetic neuralgia.
Allergy is blamed for many conditions, but this patient demonstrates clear swelling of his lip because of an ACE inhibitor. This can produce angioedema even if the patient has been taking the drug for years, and yet more confusingly, even if the patient has previously stopped taking the drug. The reaction is often seen in the head and neck, and can occasionally be severe enough to be life threatening. Stopping the drug and starting high-dose antihistamines will be required.
This 50-year-old male patient had severe mental illness and had completely neglected his personal care, including dental care. He smoked heavily, ate a poor diet and rarely cleaned his teeth. These stumps were all that remained. He was referred to the maxillofacial surgeons for a total clearance.
Many patients fail to understand the significance of this condition. This man had been evicted from the marital bedroom and had to sleep in the spare room. Sleep studies showed that he was not experiencing sleep apnoea, but he requested surgery. Uvulopalatoplasty was undertaken. This was a very painful procedure, but it dramatically improved his snoring.
A common frustration for many GPs is the request from our patients to prescribe medication, especially antibiotics, for dental problems. A refusal usually leads to an uncomfortable discussion with an unhappy patient, who fails to understand the concept of clinical responsibility, and the fact that doctors are rarely taught anything about dental problems. Analgesics were given to this patient, with appropriate guidance that they should attend their dentist.
Inhaled corticosteroids are a cornerstone of the management of airway disease. It is well recognised that one of their most common side-effects is oral candidiasis. This may be avoided with improved inhaler technique, spacer use and rinsing after inhalation. Treatment here was straightforward, with an oral antifungal and appropriate advice.
This patient presented with discomfort in the floor of her mouth, which was worse on eating. Examination revealed this swelling in the opening of the right sublingual gland. This was a calculus, which was removed by a maxillofacial surgeon. There was no obvious cause for its formation in this patient, although possibilities include causes of dry mouth, such as drugs or Sjögren’s syndrome.
This elderly man had a history of IHD and hypertension. He presented to his dentist, who noted that he was developing hyperplasia of his gums and suggested a visit to his GP to review his medication. It was thought thatnifedipine was the likely culprit and the drug was stopped. This led to regression of the hyperplasia over the following few months.